Writing this week in the Journal of the American Medical Association (JAMA), researchers from the University of Wisconsin School of Medicine and Public Health at Madison say they’ve identified a “small but statistically significant association” between frequent aspirin use and a rare form of age-related macular degeneration (AMD). AMD is a leading cause of vision loss among the elderly and limits a person’s ability to see what’s straight in front of them, making reading, for example, difficult.
If the results are confirmed, researchers say it would be important to determine how regular aspirin use contributes to AMD, to better understand how the 20% of Americans who take low-dose aspirin daily to prevent heart attacks may be affected.
“[Patients] should not be changing their aspirin usage based on this,” says lead study author Dr. Barbara Klein, a professor of ophthalmology and visual sciences at the University of Wisconsin. “Even if we’re right, the increased risk is relatively small,” she says, and AMD, unlike a heart attack, is not fatal.
Klein and her colleagues analyzed data from the Beaver Dam Eye Study, a long-running project based in the small city of Beaver Dam, WI. Starting in the late 1980s, researchers followed almost 5,000 middle-aged and elderly adults, interviewing them every five years and providing full eye exams. At each interview, the study participants provided information about medications they were taking, including whether they used aspirin regularly, which the scientists defined as at least twice a week for more than three months.
Klein and her co-authors found no relationship between new AMD cases and aspirin use after five years. But after a decade, they found a small correlation between new cases of advanced, or “late” AMD and regular aspirin use. “It seems as though there’s a latent effect of usage far in the past on current [AMD] development,” Klein says.
That finding is particularly strong for a more severe form of AMD known as “wet” AMD that is characterized by unusual blood vessel growth beneath the retina. Those vessels can leak blood and fluid, which damages the retinal cells and gradually compromises eyesight. Participants who regularly used aspirin 10 years in the past more than doubled their risk of developing new wet AMD than people who did not routinely take aspirin.
Klein notes, however, that the relatively higher risk among aspirin users compared to non-users still translated into very few cases of wet AMD in the study; fewer than 1% of all eye check-ups uncovered a new case. As a result, doubling that very small risk of wet AMD may lead, in the end, to a still small risk of developing the condition, even among the higher-risk group.
“I think perhaps the important take-home point is that, even though the relative risk is significant, the absolute risk is still quite small,” she says.
The new study does raise interesting questions about aspirin’s effect on the body, however. Among heart patients, the over-the-counter drug is linked to a lower risk of heart attack by helping to reduce inflammation, which can trigger heart attack-causing plaques to rupture, and by suppressing the formation of clots that can block heart vessels. But Klein says there is also evidence that aspirin may contribute to the formation of new blood vessels, as well as cause leakage of fluids other than blood from the vessels. That research suggests there is more to the aspirin-AMD relationship than just aspirin’s anti-clotting properties.
The JAMA study is not the first to search for possible aspirin-AMD links, but no previous trials uncovered such a strong correlation, and two trials failed to find a link between aspirin and AMD. In those studies, participants were randomly assigned to take either aspirin or a placebo pill, but the trials were not designed to study AMD, so vision exams were not as consistent as those in Klein’s analysis. Klein says her findings should be replicated before doctors or patients change their current aspirin use, but suggests people with a family history of vision problems should discuss the results with their physician to fully understand any potential risks to their sight.